Tapering Patients Off of Benzodiazepines
Am Fam Physician. 2017 Nov 1;96(9):606-608.
A 45-year-old woman with a history of anxiety and insomnia transferred to our clinic requesting alprazolam (Xanax), which she had been taking for the past year. It was prescribed by another physician who had since retired, and she insisted that it was the only thing that helped her symptoms. Over the past several months, she had been taking more alprazolam during the day and at bedtime, because it had not been working as well as when initially prescribed. She was now taking 4 mg per day.
The patient had been experiencing increased symptoms between doses, including anxiety, restlessness, difficulty sleeping, dysphoric moods, and a slight tremor. She requested a refill at the new higher dosage of 4 mg per day to help manage these “new” symptoms. We had concerns about prescribing such a high dosage, but we did not know how to respond. How should we counsel this patient, and what are some evidence-based strategies for tapering her down and off of the benzodiazepine?
When prescribed at a low dosage for a short time (fewer than 30 days), benzodiazepines can effectively treat generalized and social anxiety, panic disorder, and sleep disorders1,2 Long-term use for anxiety and sleep disorders is not supported by research because it is associated with the development of physiologic and psychological dependence characterized by tolerance, withdrawal, and reluctance to reduce or discontinue use despite the objective lack of effectiveness.1–3
For short-acting benzodiazepines, such as alprazolam, rebound symptoms may appear between doses,1 which typically leads to dose escalation with temporary relief of these symptoms,4 as in this case scenario. This patient has developed numerous concerning adverse effects, including tolerance, physiologic dependence, and withdrawal. Additionally, her use of supratherapeutic doses of alprazolam poses a safety concern. Because risks of continued use outweigh any potential benefits, tapering her down and off of the medication should be discussed.
APPROACH TO THE PATIENT
For many patients, education about the adverse effects of long-term benzodiazepine use can be a good starting point when discussing tapering. Physicians can build rapport and increase patient motivation by suggesting a trial dosage reduction that would not require the patient's commitment to completely taper off of the medication. This strategy may allow the patient to develop self-efficacy to manage a small dose reduction without significant adverse effects and ease anxiety about further dose reductions.5 Providing anticipatory guidance about potential withdrawal symptoms, as well as encouraging the patient and reinforcing alternative strategies for stress management, are supportive interventions to incorporate before and during benzodiazepine tapers.5 Some patients may also benefit from formal psychotherapy focused on addressing any underlying psychiatric symptoms that may be unmasked by tapering.5,6
Predictive factors associated with difficult tapers include previous failed attempts, comorbid chronic psychiatric or physical illness, personality disorders, a history of alcohol or drug use, lack of family or social support, older age, and an unsympathetic primary care physician.2 Patients who receive prescriptions from their own primary care physician are more likely to successfully taper off of benzodiazepines compared with those who received a prescription from another physician,7 emphasizing the importance of physician-patient rapport and physician empathy and encouragement during tapers.5 Table 1 describes when to taper a patient's dosage of benzodiazepines.8
REFERENCESshow all references
1. Salzman C. The APA Task Force report on benzodiazepine dependence, toxicity, and abuse. Am J Psychiatry. 1991;148(2):151–152....
2. Dell'osso B, Lader M. Do benzodiazepines still deserve a major role in the treatment of psychiatric disorders? A critical reappraisal. Eur Psychiatry. 2013;28(1):7–20.
3. Longo LP, Johnson B. Addiction: part I. Benzodiazepines—side effects, abuse risk and alternatives. Am Fam Physician. 2000;61(7):2121–2128.
4. Ashton H. Risks of dependence on benzodiazepine drugs: a major problem of long term treatment. BMJ. 1989;298(6666):103–104.
5. Ashton H. The treatment of benzodiazepine dependence. Addiction. 1994;89(11):1535–1541.
6. Lader M, Tylee A, Donoghue J. Withdrawing benzodiazepines in primary care. CNS Drugs. 2009;23(1):19–34.
7. Heather N, Paton H, Ashton H. Predictors of response to brief intervention in general practice against long-term benzodiazepine use. Addict Res Theory. 2011;19(6):519–527.
8. National Center for PTSD. Effective treatments for PTSD: helping patients taper from benzodiazepines. 2013. https://www.va.gov/PAINMANAGEMENT/docs/OSI_6_Toolkit_Taper_Benzodiazepines_Clinicians.pdf. Accessed July 29, 2017.
9. Lader M, Russell J. Guidelines for the prevention and treatment of benzodiazepine dependence: summary of a report from the Mental Health Foundation. Addict. 1993;88(12):1707–1708.
10. Ashton H. The diagnosis and management of benzodiazepine dependence. Curr Opin Psychiatry. 2005;18(3):249–255.
Case scenarios are written to express typical situations that family physicians may encounter; authors remain anonymous. Send scenarios to firstname.lastname@example.org. Materials are edited to retain confidentiality.
This series is coordinated by Caroline Wellbery, MD, Associate Deputy Editor.
A collection of Curbside Consultation published in AFP is available at https://www.aafp.org/afp/curbside.
Please send scenarios to Caroline Wellbery, MD, at email@example.com. Materials are edited to retain confidentiality.
Copyright © 2017 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions